Emesis is the most feared side effect in patients who are undergoing cancer chemotherapy. In particular, cisplatin causes severe acute and delayed emesis. Although early vomiting is well controlled by 5-hydroxytryptamine 3 (5-HT 3) receptor antagonists, delayed-phase vomiting is not sufficiently controlled. Substance P is thought to be involved in the development of emesis, and tachykinin NK1 receptor antagonists can inhibit delayed vomiting. We previously have reported that substance P is involved in the paclitaxel-induced hypersensitivity reaction in rats, and anti-allergic agent pemirolast reduces these reactions via inhibition of substance P release. In the present study, we investigated the effect of pemirolast on cisplatin-induced kaolin intake, which is an index of nausea/vomiting in the rat. Cisplatin (5 mg/kg, i.p.) induced kaolin intake and reduced normal feed intake from days 1 to 5 after injection. Cisplatin-induced kaolin intake was significantly reduced by co-administration of ondansetron (2 mg/kg, i.p.), a 5-HT3 receptor antagonist, and dexamethasone (2 mg/kg, i.p.) from days 1 to 5. Similarly, pemirolast (10 mg/kg, p.o.) and the tachykinin NK1 receptor antagonist aprepitant (10 and 30 mg/kg, p.o.) significantly reduced cisplatin-induced kaolin intake on days 3 and 4. Moreover, pemirolast at the same dose significantly reversed the cisplatin-induced increase in the cerebrospinal fluid level of substance P in rats. These results suggest that substance P is involved in cisplatin-induced kaolin intake in rats, and pemirolast reduces kaolin intake by inhibition of substance P release.
All Science Journal Classification (ASJC) codes